ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO052

Proceed With Caution: Drug Interaction Complicates Use of Nirmatrelvir/Ritonavir in Kidney Transplant Recipients With COVID-19

Session Information

Category: Coronavirus (COVID-19)

  • 000 Coronavirus (COVID-19)

Authors

  • Shailly, Shikha, University of Nebraska Medical Center, Omaha, Nebraska, United States
  • Miles, Clifford D., University of Nebraska Medical Center, Omaha, Nebraska, United States
  • Westphal, Scott G., University of Nebraska Medical Center, Omaha, Nebraska, United States
  • Borghoff, Kathleen, University of Nebraska Medical Center, Omaha, Nebraska, United States
  • Ma'ayah, Audai, University of Nebraska Medical Center, Omaha, Nebraska, United States
Introduction

Kidney transplant recipients are at increased risk of severe COVID-19 infection due to poor response to vaccination and immunosuppression. Antiviral therapies are thus important to mitigate risk of severe disease. Nirmaltrelvir/ritonavir, an oral antiviral, has increasingly been used in higher risk patients with COVID-19. Unique to transplant patients is the risk of calcineurin inhibitor (CNI) drug interaction and potential for severe drug toxicity.

Case Description

A 57-year-old male received a kidney transplant 8 months ago. Immunosuppression includes tacrolimus, mycophenolate, and prednisone, and he was fully vaccinated and boosted against SARS-CoV-2. He presented with headache, fevers, and body aches and COVID antigen test was positive. His primary care provider prescribed nirmatrelvir/ritonavir, and immunosuppression was continued. Two days later he developed nausea, vomiting, diarrhea, and fatigue prompting emergency evaluation. It was unclear if symptoms were drug-related or due to COVID-19 infection. Given the high risk of severe COVID-19, nirmatrelvir/ritonavir was continued, and tacrolimus was held. Two days later, tacrolimus level was checked and resulted at 75.6 ng/mL, complicated by acute kidney injury. He was admitted, treated with intravenous fluids and phenytoin to enhance CNI metabolism. Symptoms and graft function improved, and tacrolimus level decreased but remained high 2 days later (54 ng/mL). Tacrolimus remained on hold at discharge and was restarted when level normalized.

Discussion

Nirmatrelvir inhibits Mpro, a protease enzyme required for SARS-CoV-2 replication. As a potent inhibitor of CYP3A, nirmatrelvir/ritonavir may interact with drugs metabolized through this pathway, including CNIs. This patient’s tacrolimus level was severely elevated even after 2 days of drug cessation leading to toxicity and hospitalization. Use of nirmatrelvir/ritonovir with CNIs requires extreme caution. The antiviral benefit may be opposed by risks incurred through drug interaction. If used, we recommend holding or reducing the CNI dose and close monitoring of levels. Providers and patients should be educated about this interaction, and alternative treatments may be preferable.